Alert archive / Pennsylvania / Tornado Warnings in 2017

Tornado Warning 14, NWS Pittsburgh, PA

November 5, 2017Beaver County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Nov 5, 2017, 7:17 PM EST for Beaver County, Pennsylvania; Columbiana County, Ohio. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 7:17 PM EST (00:17 UTC)
Expired
Nov 5, 2017, 7:45 PM EST
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Columbiana County, OH, Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 7:18 PM ESTTORNADO1 Wsw Santa Clara Estat, OHNEAR CALCUTTA, OHIO
Nov 5, 7:20 PM ESTTSTM WND DMGCalcutta, OHMULTIPLE TREES DOWN
Nov 5, 7:27 PM ESTTSTM WND DMG2 Ese Fairview, PATREE DOWN ALONG WEST WILLOWBROOK DR.
Nov 5, 7:38 PM ESTTSTM WND DMG3 Wnw Aliquippa, PATREE AND WIRES DOWN ALONG BENNETT BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:28 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WFUS51 KPBZ 060017
TORPBZ
OHC029-PAC007-060045-
/O.NEW.KPBZ.TO.W.0014.171106T0017Z-171106T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
717 PM EST SUN NOV 5 2017

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Southeastern Columbiana County in east central Ohio...
  West central Beaver County in western Pennsylvania...

* Until 745 PM EST..

* At 717 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Calcutta, or near East Liverpool, moving east at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ohioville around 725 PM EST.
  Midland and Industry around 730 PM EST.
  Shippingport around 735 PM EST.
  Beaver Falls, New Brighton and Beaver around 740 PM EST.
  Aliquippa, Monaca and Rochester around 745 PM EST.

Other locations impacted by this tornadic thunderstorm include Beaver
Creek State Park, La Croft, Patterson Heights, Fallston, Bridgewater,
Glasgow, Patterson Township, Glenmoor and Georgetown.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4076 8028 4059 8028 4063 8052 4064 8052
      4063 8054 4065 8066 4074 8064
TIME...MOT...LOC 0017Z 271DEG 34KT 4069 8060 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

tax
2 follow-up statements
717 
WWUS51 KPBZ 060028
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
728 PM EST SUN NOV 5 2017

OHC029-060038-
/O.CAN.KPBZ.TO.W.0014.000000T0000Z-171106T0045Z/
Columbiana OH-
728 PM EST SUN NOV 5 2017

...THE TORNADO WARNING FOR SOUTHEASTERN COLUMBIANA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EST for
western Pennsylvania.

LAT...LON 4076 8028 4059 8028 4062 8047 4069 8050
      4075 8041
TIME...MOT...LOC 0028Z 271DEG 34KT 4069 8046 

$$

PAC007-060045-
/O.CON.KPBZ.TO.W.0014.000000T0000Z-171106T0045Z/
Beaver PA-
728 PM EST SUN NOV 5 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EST FOR CENTRAL
BEAVER COUNTY...
    
At 728 PM EST, a severe thunderstorm capable of producing a tornado
was located over Ohioville, or 7 miles northeast of East Liverpool,
moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Beaver Falls, New Brighton and Beaver around 740 PM EST.
  Aliquippa, Monaca and Rochester around 745 PM EST.

Other locations impacted by this tornadic thunderstorm include
Fallston, Bridgewater, Patterson Township and Patterson Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4076 8028 4059 8028 4062 8047 4069 8050
      4075 8041
TIME...MOT...LOC 0028Z 271DEG 34KT 4069 8046 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

tax
073 
WWUS51 KPBZ 060038
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
738 PM EST SUN NOV 5 2017

PAC007-060048-
/O.EXP.KPBZ.TO.W.0014.000000T0000Z-171106T0045Z/
Beaver PA-
738 PM EST SUN NOV 5 2017

...THE TORNADO WARNING FOR CENTRAL BEAVER COUNTY WILL EXPIRE AT 745
PM EST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging wind remains likely, and a Severe 
Thunderstorm Warning remains in effect for the area. 

A Severe Thunderstorm Watch remains in effect until 1000 PM EST for
western Pennsylvania.

LAT...LON 4076 8028 4059 8028 4062 8047 4069 8050
      4075 8041
TIME...MOT...LOC 0038Z 271DEG 34KT 4069 8035 

$$

tax

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Nov 5, 5:33 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 5, 5:33 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
533 PM EST Sun Nov 5 2017

.SYNOPSIS...
Showers and thunderstorms expected tonight. Widespread and
significant rain could produce localized flooding tonight and
Monday morning with the passage of a cold front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We currently sit in a temporary window of dry weather in between
waves. Some clearing exist across southern portions of the
forecast area where temperatures continue in the low 70s.

Upstream, showers and thunderstorms are already ongoing over
portions of northern and central Ohio near and just ahead of
the potent cold front. With the front expected to make little
eastward movement through the early evening, we'll be watching
these storms from afar for a while. Later this evening, however,
the eastward push of the mid-level trough will deliver any
ongoing convection to our forecast area. While current and
forecast sky conditions are pessimistic on clearing potential,
favorable upstream conditions should be enough to sustain strong
to severe thunderstorms on their trek through Ohio and into
northwestern PA. Only modest instability (500-750 J/kg) is
noted on the SPC Mesoanalysis page, but support for sustained
deep convection will come in the form of a developing upper-
level (200-400mb) jet couplet and strengthening mid-level wind.
On top of this, the 12z sounding from ILN showed a deep layer of
dry air from 500-700mb, which could support strong to severe
downdrafts, if entrained into deep convection. SPC has now
issued a Severe Thunderstorm Watch for portions of the area
generally north of I-70 from Ohio through Washington and
northward. At the moment, bowing segments are large line of
thunderstorms poised to move into the area will be the main
problem, which could also yield a localized tornado threat given
the LEWP-like depiction on current radar mosaics.

Along with the threat of strong to severe thunderstorms, comes
the potential for flash flooding despite residual early Autumn
dryness and the climatologically unfavorable time of year. As
the surface front and mid-level trough approach this evening,
deep layer shear will run parallel to the boundary allowing for
training thunderstorms. Mid-level moisture transport will
enhance to the tune of 50-65kts boosting PWATs to near daily
record values (NAM/GFS showing 1.3 to 1.6"). Warm layer cloud
depths top out around 10kft, unimpressive for summertime flood
events, but should be enough to support moderate to heavy
rainfall over a rather short period of time. All of this
combined with the Autumnal die-off of vegetation could lead to
excessive run-off and flash flood problems.

Hi-res models continue to show the boundary flopping over from
ssw to ene late tonight, allowing the heavy rain to drive
further into eastern Ohio and across the northern panhandle of
WV. Modeled QPF in the 2.5-3.5" range could easily be
overachieved with any training cells overnight, thus the Flash
Flood Watch remains in effect.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The cold front will bisect the area Monday with showers ongoing
south of Pittsburgh. The mid-level trough axis will shift east
of the area and the overall strength of the system will be
waning. Deeper moisture will shunt off to the south, so
daytime showers shouldn't present any additional hydrologic
concerns over SW PA or northern WV.

Showers will temporarily shut off Monday night, however, another
wave will translate across the front Tuesday morning, re-
invigorating shower activity, mainly south and east of
Pittsburgh. Again, these showers don't look overly impressive
and shouldn't present any additional flooding concerns.

Northwest flow behind tonight's cold front will establish
temperatures closer or even a few degrees below average Tuesday
and Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
With active weather in the first 24hrs...Superblend was utilized
heavily in construction of the extended period. With that said,
operational models showing better agreement establishing cool
high pressure through the end of the week. Temperatures will
largely stay below average through next weekend, before the next
disturbance arrives late Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Deteriorating conditions this evening as precipitation arrives
ahead of a strong cold front. Moderate to heavy rain as well as
a few rounds of thunderstorms will result in MVFR to IFR
conditions into the nighttime hours. Latest TAFs use tempos to
convey latest timing. Storms will be capable of gusts of 30-40
knots and small hail. IFR or LIFR ceilings/vis are possible by
sunrise.

.Outlook...
The passage of the cold front brings widespread restrictions
into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch through Monday morning for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch through Monday morning for PAZ007>009-013-
     020.
WV...Flash Flood Watch through Monday morning for WVZ001>003.

&&
Hazardous weather outlook, Nov 5, 11:35 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1135 AM EST Sun Nov 5 2017

MDZ001-PAZ016-023-074-076-WVZ510>514-061645-
Garrett-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1135 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected a this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected a this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-020-WVZ001>003-
061645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Beaver-
Hancock-Brooke-Ohio-
1135 AM EST Sun Nov 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms are possible this afternoon and evening. The
main threat will be damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ014-015-021-022-029-031-073-075-WVZ004-012-021-509-061645-
Butler-Clarion-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Fayette-Marshall-Wetzel-Marion-Monongalia-
1135 AM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible this evening and overnight. The
main threat will be damaging wind gusts, hail. Heavy rainfall will
accompany thunderstorms and could lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:26 PM ESTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango64 min
Nov 5, 7:37 PM ESTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Indiana, Jefferson53 min
Nov 5, 7:57 PM ESTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland34 min
Nov 5, 8:13 PM ESTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Indiana, Jefferson47 min
Nov 5, 8:25 PM ESTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana38 min
Nov 5, 8:50 PM ESTAreal Flood AdvisoryPBZLawrence, Mercer, Venango4 hr
Nov 5, 9:15 PM ESTSpecial Weather StatementPBZBeaver45 min
Nov 6, 5:04 AM ESTAreal Flood AdvisoryPBZAllegheny, Armstrong, Butler, Indiana, Washington, Westmoreland3 hr
Nov 6, 6:56 AM ESTAreal Flood WarningPBZAllegheny, Beaver, Butler, Lawrence3 hr
Nov 6, 9:53 AM ESTAreal Flood WarningPBZAllegheny, Beaver, Butler, Lawrence13 hr
Nov 6, 11:35 AM ESTRiver Flood AdvisoryPBZAllegheny36 hr
Nov 5, 7:42 PM ESTSpecial Weather StatementPBZCoshocton, Muskingum63 min
Nov 5, 8:28 PM ESTSevere Thunderstorm WarningPBZBelmont, Carroll, Columbiana, Guernsey, Harrison, Jefferson and 1 more62 min
Nov 5, 8:30 PM ESTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble46 min
Nov 6, 12:42 AM ESTAreal Flood AdvisoryPBZCarroll, Columbiana, Coshocton, Tuscarawas3 hr
Nov 6, 2:18 AM ESTAreal Flood AdvisoryPBZGuernsey, Harrison, Muskingum3 hr
Nov 6, 4:05 AM ESTAreal Flood AdvisoryPBZBelmont, Monroe, Noble3 hr
Nov 6, 5:16 AM ESTAreal Flood WarningPBZBelmont, Guernsey, Monroe, Noble3 hr
Nov 6, 5:36 AM ESTAreal Flood WarningPBZCarroll, Columbiana3 hr

Nearby

Tornado Warnings in Pennsylvania, 2017Tornado Warnings in Ohio, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.